Wisconsin, 2010

Winter Storm in Wisconsin, December 10 to 11, 2010

December 10 to 11, 2010 · NWS MPX · 9 events in 9 counties and zones

A storm system began to organize across the Upper Midwest Friday afternoon, and intensified late Friday night and into Saturday as it moved across northern Iowa. This storm system produced snowfall amounts in excess of one foot in many locations across east central Minnesota into west central Wisconsin.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A storm system began to organize across the Upper Midwest Friday afternoon, and intensified late Friday night and into Saturday as it moved across northern Iowa.

This storm system produced snowfall amounts in excess of one foot in many locations across east central Minnesota into west central Wisconsin.

This storm produced a record 22 inches in Eau Claire, Wisconsin, and several areas had their highest snowfall totals since the Halloween Blizzard of 1991.

Structural damage also occurred with the heavy wet snow with several roofs collapsing as the storm produced between 8 to 22 inches of snowfall in a 24 hour period. One man died when the heavy snow caused a barn roof to collapse as he was working inside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 10, 5:42 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Dec 10, 5:42 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CST FRI DEC 10 2010

.DISCUSSION...

MAJOR WINTER STORM REMAINS ON TRACK TO IMPACT THE FORECAST AREA
TONIGHT THROUGH SATURDAY NIGHT.

THE ECMWF AND GFS TODAY OFFER A VERY CONSISTENT SOLUTION ON THE
DEEPENING LOW PRESSURE SYSTEM PASSING EASTWARD ACROSS NORTHERN IA
ON SATURDAY. THE 15Z SREF DEPICTS THIS SCENARIO AS WELL. ALTHOUGH
THE TRACK HAS BEEN CONSISTENT...THERE HAS BEEN A 1 OR 2 MILLIBAR
DROP IN THE FORECAST PRESSURE BY MIDDAY SATURDAY OVER NORTHERN IA.
THIS SUBTLE CHANGE OVER THE PAST 36 HOURS OR SO HAS RESULTED IN A
MUCH STRONGER WIND FIELD IN THE LOW LEVELS. BUFKIT PROFILES FOR
KRWF AND KFRM SHOW WINDS NEAR 30 KNOTS AT 200 FEET BY SATURDAY
MORNING WITH MID LEVEL MOMENTUM IN THE MID 30 KNOT RANGE AND TOP
OF THE CHANNEL REACHING 45 KNOTS. GIVEN THE SNOW WE ARE EXPECTING
AND THE WIND...THE WINTER STORM WARNING ACROSS SOUTH CENTRAL MN
HAS BEEN UPGRADED TO A BLIZZARD WARNING WITH THE ADVISORY OVER
WEST CENTRAL MN UPGRADED TO A BLIZZARD WARNING AS WELL. THE WINTER
STORM WARNING CONTINUES TO THE NORTH AND EAST OF THE BLIZZARD
WARNINGS.

WE CONTINUE TODAY WITH INCREDIBLE UPGLIDE AND ADIABATIC OMEGA
DEVELOPING FROM WEST TO EAST DURING THE LATE EVENING AND EARLY
MORNING HOURS. SNOW COULD BE INTO THE TWIN CITIES AFTER 9 PM
TONIGHT. ONE PROBLEM THAT EXISTS DURING THE NIGHT IS A WARM LAYER
PROGGED ACROSS FAR SOUTHERN MN. BUFKIT PROFILES INDICATE FREEZING
RAIN EARLY ON...CHANGING TO SNOW TOWARDS DAYBREAK. HENCE...MAINTAINED
A SMALL AREA OF FREEZING RAIN ACROSS THE SOUTHERN THREE TIERS OF
COUNTIES.

BY SATURDAY...CROSS SECTION DATA SHOWS STRONG FRONTOGENESIS
OCCURRING THROUGH MUCH OF THE DAY FROM SOUTHWEST MN THROUGH THE
TWIN CITIES AND INTO NORTHERN WI. THIS FRONTOGENESIS IS IN THE
PRIME DENDRITIC GROWTH ZONE WITH A LARGE AREA OF NEAR NEGATIVE TO
NEGATIVE EPV ABOVE. THE AGEOSTROPHIC CIRCULATION IS ESSENTIALLY
STRAIGHT UP FROM 700 TO 300 MB. ANOTHER FEATURE THAT IS A REAL
TROUBLE MAKER ON SATURDAY IS THE POTENT PV ANOMALY PROGGED INTO
SOUTHERN MN BETWEEN 12Z AND 18Z...RIGHT ALONG THE DEFORMATION
ZONE. THIS IS ALL OCCURRING WITH MIXING RATIOS IN THE 2 TO 3 G/JG
RANGE WITH 2.5 IN THE DEFORMATION ZONE. NEEDLESS TO SAY...NOT
HOLDING BACK ON THIS SYSTEM GIVEN THE FORCING...INSTABILITY AND PV
ANOMALY. LATEST SNOW TOTAL GRIDS HAVE 12 TO 14 INCHES FOR THE TWIN
CITIES WITH 12 TO 16 INCHES IN WEST CENTRAL WISCONSIN. THE 16 INCH
AMOUNTS ARE IN THE RICE LAKE AND LADYSMITH AREAS. ELSEWHERE...10
INCH AMOUNTS CURVE FROM MORA THROUGH ST CLOUD...WILLMAR TO MANKATO
WITH 6 INCH AMOUNTS FROM ALEXANDRIA THROUGH CANBY TO FAIRMONT AND
ALBERT LEA.

THE STORM WILL MOVE AWAY SATURDAY NIGHT...LEADING TO POTENTIAL
WIND CHILL ADVISORIES/WARNINGS. RIGHT NOW...PROGGED WIND CHILLS BY
SUNDAY MORNING ARE IN THE -35 TO -40 DEGREE RANGE IN THE MN CWA
WITH -20 TO -30 DEGREES IN THE WI CWA. WILL LET LATER SHIFTS DEAL
WITH THIS.

A BITTERLY COLD PERIOD REMAINS AHEAD...WITH OR WITHOUT THE WIND.
LOWS SATURDAY NIGHT WILL BE BELOW ZERO WITH HIGHS ON SUNDAY A FEW
DEGREES EITHER SIDE OF ZERO. MONDAY MORNING STILL APPEARS THE
COLDEST MORNING NEXT WEEK WITH LOWS IN MANY LOCATIONS IN THE -15
TO -20 DEGREE RANGE. ONLY MINOR TWEAKS WERE MADE IN THE EXTENDED
DUE TO THE UPCOMING STORM. HOWEVER...THE CHANCE OF SNOW ON TUESDAY
WAS PUSHED INTO THE WEDNESDAY/THURSDAY TIME FRAME AS RIDGING HOLDS
OVER THE AREA A LITTLE LONGER.

&&

.AVIATION.../00Z TAF ISSUANCE/

A WINTER STORM WILL IMPACT THE UPPER MIDWEST OVER THE NEXT 6 TO 12
HRS...WITH MAJOR IMPACTS ON AREA AIRPORTS WITH MANY DELAYS. SHORT
TERM CONCERNS DEAL WITH THE ONSET OF PRECIPITATION...AND WHETHER A
MIXTURE OF PL/FZRA/SN AT RWF WILL OCCUR.

E/NE WND COMPONENT WILL BECOME MORE NE OVERNIGHT...AND NNE TOWARD
MORNING WITH WNDS INCREASING SIGNIFICANTLY BY 12Z. A LARGE AREA
OF MAINLY SLEET/FREEZING RAIN/MIXED WITH -SN WAS DEVELOPING ACROSS
FAR SW MN AS OF 530 PM. THIS AREA OF PRECIPITATION WILL SPREAD
NORTH AND EAST ACROSS MSP FA...WHICH WILL DROP VSBY/CEILINGS INTO
THE IFR/LIFR OVERNIGHT. IFR/LIFR CEILINGS ARE ALREADY WIDESPREAD
ACROSS FAR S MN WHICH A STRONG FRONTAL BOUNDARY LIES. THIS FRONTAL
BOUNDARY MAY MOVE NORTHWARD ACROSS FAR S MN OVER THE NEXT FEW HRS
AND ALLOW FOR A MIXTURE OF SLEET/FREEZING RAIN AND SN AT RWF. ONCE
WNDS SHIFT MORE TO THE NE/N OVERNIGHT...THE PRECIPITATION SHOULD
SWITCH OVER TO ALL SNOW AT RWF. MSP WILL BE ON THE BORDER OF SLEET
AND SNOW...WHICH MAY AFFECT AREAS JUST TO THE SOUTH OR LVN/FBL OR
MKT. WILL WATCH AND SEE HOW THE ATMOSPHERIC THERMAL PROFILE
DEVELOPS THIS EVENING AS TO CHG THE CURRENT TAF AT MSP.

ELSEWHERE...-SN WILL LIKELY DEVELOP BETWEEN 04-09Z...WITH PERIODS
OF MODERATE TO HEAVY SNOWFALL RATES AT STC/MSP/RNH AFT 06Z. THERE
COULD BE A PROLONGED PERIOD OF IFR/LIFR CEILINGS/VSBY AT THIS
AIRPORT SITES. AXN WILL LIKELY BE ON THE EDGE OF LIFR.
HOWEVER...ANY SNOW THAT AXN GETS WILL BE BLSN BY 12Z WHICH WILL
LEAD TO LIFR IN VSBY. WNDS WILL REMAIN FROM THE E/NE DIRECTION FOR
THE MOST PART OVERNIGHT...BEFORE SLOWLY BECOMING N/NW ON SATURDAY.

MSP...CRITICAL WND DIRECTION AS SN DEVELOPS THIS EVENING WITH THE
MEAN WND FROM THE 090 TO 060 DEGREE RANGE...BECOMING MORE 040 TO
070 DEGREES AFT 06Z AND INCREASING ABV 12 KTS. THIS WILL LEAD TO
THE 12/04 RUNWAY OPERATION DURING THE OVERNIGHT PERIOD...AND
POSSIBILITY CONTINUING THRU THE MORNING BEFORE WNDS BECOME MORE
NNE. AREAS OF MODERATE TO HEAVY SNOW IS LIKELY OVERNIGHT...WITH
THE WORST TIME PERIOD BETWEEN 09-15Z. AFT 15Z...BLSN WILL BE THE
MAIN CONCERN WITH -SN DIMINISHING DURING THE AFTN. BLSN WILL
LIKELY CONTINUE THRU 06Z/12. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST SATURDAY
     NIGHT FOR BLUE EARTH-BROWN-FARIBAULT-FREEBORN-LE SUEUR-
     MARTIN-NICOLLET-RICE-SIBLEY-STEELE-WASECA-WATONWAN.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SATURDAY NIGHT FOR DOUGLAS-MORRISON-TODD.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     SATURDAY NIGHT FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-
     HENNEPIN-ISANTI-KANABEC-KANDIYOHI-MCLEOD-MEEKER-MILLE LACS-
     POPE-RAMSEY-SCOTT-SHERBURNE-STEARNS-WASHINGTON-WRIGHT.

     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 PM CST SATURDAY FOR
     CHIPPEWA-LAC QUI PARLE-REDWOOD-RENVILLE-STEVENS-SWIFT-
     YELLOW MEDICINE.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SUNDAY
     FOR GOODHUE.

WI...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SUNDAY
     FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-
     ST. CROIX.

&&

RAH/JLT
Hazardous weather outlook, Dec 10, 1:02 PM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
102 PM CST FRI DEC 10 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
102 PM CST FRI DEC 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A SIGNIFICANT WINTER STORM WILL IMPACT THE AREA TONIGHT. SNOWFALL
WILL SPREAD FROM WEST TO EAST ACROSS THE AREA AND INCREASE IN
INTENSITY BETWEEN 9 PM AND MIDNIGHT. ACCUMULATIONS OF AT LEAST SEVERAL
INCHES ARE EXPECTED BY DAYBREAK ACROSS MUCH OF CENTRAL AND
SOUTHERN MINNESOTA...AND INTO WESTERN WISCONSIN. FREEZING RAIN
AND SLEET WILL OCCUR AT TIMES ACROSS SOUTHWEST AND SOUTH CENTRAL
MINNESOTA TONIGHT. MINOR ICE ACCUMULATIONS ARE EXPECTED. SEE THE
LATEST WINTER STORM WARNING FOR MORE INFORMATION...AT
HTTP://WEATHER.GOV/DATA/MPX/WSWMPX

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD ACCUMULATING SNOWFALL WILL CONTINUE INTO
SATURDAY...WITH SIGNIFICANT ACCUMULATIONS DURING THE DAY ACROSS
EASTERN MINNESOTA AND WESTERN WISCONSIN. TOTAL ACCUMULATIONS IN
EASTERN MINNESOTA THROUGH THIS EVENT OF 8 TO 12 INCHES IS
EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. IN WESTERN
WISCONSIN...TOTAL ACCUMULATIONS ARE EXPECTED TO RANGE FROM 10 TO
14 INCHES...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. ACROSS
SOUTHWESTERN MINNESOTA...BLIZZARD CONDITIONS ARE EXPECTED TO
DEVELOP SATURDAY MORNING AS STRONG WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS LEAD TO DEFINITE BLOWING SNOW AND VERY POOR
VISIBILITIES. BY LATE SATURDAY NIGHT...WIND CHILL READINGS BETWEEN
25 BELOW AND 35 BELOW ZERO APPEAR LIKELY...ESPECIALLY ACROSS
CENTRAL AND SOUTHERN MINNESOTA. THESE WIND CHILLS ARE LIKELY TO
LAST INTO SUNDAY MORNING. WIND CHILLS WILL BECOME DANGEROUSLY COLD
AGAIN LATE SUNDAY NIGHT INTO MONDAY MORNING ACROSS MINNESOTA AND
WEST CENTRAL WISCONSIN AS TEMPERATURES FALL WELL BELOW ZERO. SEE
THE LATEST WINTER STORM WARNING FOR MORE INFORMATION...AT
HTTP://WEATHER.GOV/DATA/MPX/WSWMPX

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 10, 7:53 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
753 PM CST FRI DEC 10 2010

MNZ064-065-067-073>077-082>085-091>093-110430-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...GRANITE FALLS...OLIVIA...GAYLORD...
REDWOOD FALLS...NEW ULM...ST. PETER...LE SUEUR...FARIBAULT...
ST. JAMES...MANKATO...WASECA...OWATONNA...FAIRMONT...BLUE EARTH...
ALBERT LEA
753 PM CST FRI DEC 10 2010

 ...SLICK ROADS THIS EVENING...SO SLOW DOWN...

A BAND OF FREEZING RAIN AND SLEET CONTINUED TO LIFT
NORTHEAST OVER PORTIONS OF SOUTH CENTRAL AND WEST CENTRAL
MINNESOTA. THE LEADING EDGE OF THE PRECIPITATION EXTENDED FROM
CANBY...REDWOOD FALLS...NICOLLET...GREENLAND TO NEAR FARIBAULT.
UNTREATED ROADS AND HIGHWAYS HAVE BECOME VERY SLICK AND SLIPPERY.
TRAVEL WAS BECOMING VERY TREACHEROUS. IF YOU MUST TRAVEL...SLOW
DOWN AND BE CAUTION FOR CHANGING ROAD CONDITIONS.

THE PRECIPITATION WILL CHANGE OVER TO ALL SNOW LATER TONIGHT. A
BLIZZARD WARNING REMAINS IN EFFECT FOR LATER TONIGHT UNTIL
MIDNIGHT SATURDAY NIGHT.
Local storm report, Dec 10, 8:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 PM CST FRI DEC 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FREEZING RAIN    ST JAMES                43.98N 94.63W
12/10/2010  E0.10 INCH       WATONWAN           MN   TRAINED SPOTTER

            STILL FREEZING RAIN AROUND ST. JAMES, WITH A TENTH OF AN
            INCH OF ICE SINCE THE PRECIPITATION BEGAN.

&&

JLT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Pepin

When
December 10, 10:00 PM CST to December 11, 11:00 PM CST
Where
Pepin forecast zone
Property damage
$500,000
Reported by
County Official
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

In rural Pepin County, several area barns had roof damage, or collapsed under the heavy weight of the snowfall. A local dairy farmer lost 60 short-bred heifers and other livestock were injured due to the collapsed roof. Snowfall amounts across the county averaged around 16 inches.

Winter Storm, Pierce

When
December 10, 10:00 PM CST to December 11, 10:00 PM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 18 inches across the county.

Winter Storm, St. Croix

When
December 10, 10:00 PM CST to December 11, 9:00 PM CST
Where
St. Croix forecast zone
Deaths
1 direct, 1 indirect
Property damage
$200,000
Reported by
COOP Observer
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Heavy snowfall across the county caused a roof to collapse and kill an individual as he was working inside. In addition, a man was struck by a snow plow as the snow plow was backing up into the individuals driveway and ran over him. A local animal shelter roof collapsed south of New Richmond due to the heavy wet snow. Snowfall averaged around 18 inches across the county.

Winter Storm, Chippewa

When
December 10, 11:00 PM CST to December 11, 10:00 PM CST
Where
Chippewa forecast zone
Reported by
COOP Observer
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 14 inches across the county.

Winter Storm, Dunn

When
December 10, 11:00 PM CST to December 11, 10:00 PM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 18 inches across the county.

Winter Storm, Eau Claire

When
December 10, 11:00 PM CST to December 11, 11:00 PM CST
Where
Eau Claire forecast zone
Property damage
$500,000
Reported by
County Official
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

At least 11 barn roofs collapsed across the area due to the weight of the heavy snow. Snowfall amounts averaged around 18 inches across the county.

Winter Storm, Polk

When
December 10, 11:00 PM CST to December 11, 8:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Snowfall amounts across the county averaged around 18 inches.

Winter Storm, Barron

When
December 11, 12:00 AM CST to 8:00 PM CST
Where
Barron forecast zone
Reported by
COOP Observer
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 10 inches across the county.

Winter Storm, Rusk

When
December 11, 12:00 AM CST to 8:00 PM CST
Where
Rusk forecast zone
Reported by
COOP Observer
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 12 inches across the southern part of the county, to around 8 inches in the north.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, St. Croix2010-12-1179MaleOutside/Open AreasIndirect
Winter Storm, St. Croix2010-12-1158MalePermanent StructureDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264440, 264441, 264444, 264437, 264438, 264439, 264442, 264436, 264443.